Funnel Cloud, Uintah
- When
- October 7, 5:12 PM MST to 5:17 PM MST
- Where
- Uintah County, 2 mi NNW of Hayden to 1.68 mi W of Whiterocks
- Reported by
- Public
- Coordinates
- 40.458, -109.980
A Uintah Basin resident photographed a funnel cloud near Whiterocks.
An upper trough over the region which extended south from an upper low in Wyoming resulted in strong thunderstorms in Uintah County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
An upper trough over the region which extended south from an upper low in Wyoming resulted in strong thunderstorms in Uintah County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Oct 7, 3:42 PM MST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 442 PM MDT THU OCT 7 2010 .SHORT TERM...TODAY THROUGH SATURDAY... ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR EASTERN UTAH AND THE MAJORITY OF WESTERN COLORADO THROUGH 8 PM MDT TONIGHT... ANOTHER ACTIVE PERIOD EXPECTED THROUGH TONIGHT AS UPPER CLOSED LOW OVER NEVADA FINALLY OPENS UP AND EJECTS NE ACROSS THE GREAT BASIN. STRONG DIFLUENT SW FLOW PRESENT OVER THE AREA AHEAD OF THE APPROACHING TROUGH WITH CONVECTION ALREADY BEGINNING OVER WESTERN CO. A STRONG VORT CENTER CURRENTLY LOCATED NEAR LAS VEGAS AND VISIBLE ON WATER VAPOR IMAGERY WILL WORK EASTWARD AS THE LOW PROGRESSES INTO THE GREAT BASIN. STRONG PVA ASSOCIATED WITH THIS FEATURE COMBINED WITH AN 80-90 KT JET STREAK NOSING INTO THE FOUR CORNERS REGION TONIGHT WILL PROVIDE AMPLE LIFT TO SUPPORT WIDESPREAD THUNDERSTORMS. MODERATE AMOUNTS OF INSTABILITY PRESENT IN THIS MORNINGS SOUNDING ALONG WITH PLENTY OF DEEP LAYERED SPEED SHEAR AND MOISTURE WILL SUPPORT STRONG TO SEVERE THUNDERSTORMS THROUGH THIS EVENING. CLEARING NOTED ON VIS SATELLITE IMAGERY OVER EASTERN UT AND WESTERN CO THROUGH MOST OF THE MORNING HAS ACTED TO DESTABILIZE THE ATMOSPHERE AND INCREASE CONVECTIVE POTENTIAL. STRONG 50-60 KT DEEP LAYER SHEAR IS PROGGED OVER THE AREA THROUGH THIS EVENING AND WILL HELP TO DEVELOP MORE ORGANIZED CONVECTION. WITH UNIDIRECTIONAL SHEAR...EXPECT THAT ANY SPLITTING STORMS WILL BE EQUALLY STRONG AND CAPABLE OF BECOMING SEVERE. STORMS WILL BE MOVING VERY QUICKLY WITH STORM MOTION FROM THE SOUTH AT ABOUT 40 MPH. WITH SUCH STRONG STORM MOTION...EXPECT A HIGH DAMAGING WIND THREAT FROM ANY STORMS WITH LESSER OF A FLASH FLOOD THREAT. HOWEVER...ANY STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND LOCALIZED FLOODING. LARGE HAIL IS ALSO POSSIBLE WITH SUFFICIENT INSTABILITY AND FAVORABLE WET BULB ZERO HEIGHTS. ALSO...CANT RULE OUT THE POSSIBILITY OF AN ISOLATED TORNADO WITH LOW LEVEL SHEAR IN THE RANGE OF 15-25 KT THROUGH THIS EVENING ALONG WITH ANY SHEAR INDUCED BY LOCAL TERRAIN. COLD FRONT ASSOCIATED WITH THE TROUGH PASSAGE WILL SWEEP THROUGH THE AREA TONIGHT THROUGH EARLY FRI. SNOW LEVELS ARE EXPECTED TO REMAIN BETWEEN 9000-1000 FT MSL WITH A FEW INCHES OF ACCUMULATION POSSIBLE ABOVE THIS LEVEL. BY 6AM FRI THE TROUGH AXIS WILL BE POSITIONED OVER THE UT/CO BORDER AND PUSHES OVER THE CONTINENTAL DIVIDE BY AROUND NOON. EXPECT DRIER AIR AND CLEARING TO WORK IN FROM THE SW THROUGHOUT THE DAY WITH INSTABILITY SHOWERS STILL LIKELY ACROSS THE NORTH. CLEARING CONDITIONS CONTINUE INTO THE EVENING WITH COLD LOW TEMPS EXPECTED FRI NIGHT. SOME OF THE LOWER VALLEYS MAY SEE FIRST FREEZING TEMPS OF THE SEASON...BUT THIS WILL HAVE TO BE WATCHED OVER THE NEXT DAY OR SO TO DETERMINE IF FREEZE WATCH IS NEEDED. MAINLY DRY CONDITIONS FOR SATURDAY AS COOL NW FLOW TAKES HOLD...BUT AN ISOLATED SHOWER IS POSSIBLE OVER THE NORTHERN MTNS AS ANOTHER VORT CENTER MOVES THROUGH. HIGH TEMPS FRI WILL RUN 10-15 DEGREES COLDER THAN TODAY WITH COLD OVERNIGHT LOWS FRI NIGHT. THE COOL WEATHER WILL CONTINUE INTO THE WEEKEND. .LONG-TERM...SATURDAY NIGHT THROUGH THURSDAY... NORTHERLY FLOW PREVAILS SAT NIGHT INTO MONDAY AS THE LOW MOVES INTO THE CENTRAL USA AND A RIDGE DEVELOPS OVER THE GREAT BASIN. N-NW OROGRAPHICS FAVORABLE FOR THE NRN MOUNTAINS...BUT THE ATMOSPHERE SHOULD BE PRETTY STABLE AND AM NOT EXPECTING MUCH IF ANY MEASURABLE PRECIPITATION SAT NIGHT OR SUNDAY. SUNDAY MORNING COULD BE ANOTHER CHILLY ONE ESPECIALLY WHERE SKIES CLEAR. THE NEXT PACIFIC TROUGH MOVES INLAND ACROSS WA/OR SUNDAY NIGHT AND ACROSS THE NRN ROCKIES MONDAY BEFORE DROPPING SOUTHEAST INTO THE PLAINS TUE. TRAILING COLD FRONT EXPECTED TO PUSH SOUTHEAST ACROSS THE AREA MONDAY NIGHT/TUE WITH SOME TIMING DIFFERENCES BETWEEN THE GFS AND ECWMF. BUMPED UP THE NORTHERN AND CENTRAL MTNS TO THE CHANCE CATEGORY FOR PRECIP MON NIGHT/TUE. SHOULD BE A PROGRESSIVE SYSTEM WITH AN UPPER RIDGE BUILDING BACK IN BY WED AFTERNOON/EVENING WITH DRY AND WARMER WEATHER THU UNDERNEATH THE UPPER HIGH. && .AVIATION... SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE THIS AFTERNOON AND EVENING. SOME STORMS WILL BE CAPABLE OF PRODUCING OUTFLOW WIND GUSTS IN EXCESS OF 45 KTS AND LARGE HAIL. HEAVY RAIN IS ALSO POSSIBLE. PERIODS OF IFR CIGS AND VISIBILITY NEAR STORMS. STRONG SOUTHWEST FLOW ALOFT WILL ALSO CREATE EXTENSIVE MECHANICAL TURBULENCE OVER RIDGETOPS. SNOW LEVELS DROP TONIGHT TO NEAR 10000 FEET MSL AFTER 06Z AS COLDER AIR MOVES OVER THE REGION FROM THE WEST. ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR ON FRIDAY IN COOL AND UNSTABLE WESTERLY FLOW. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...NONE. UT...NONE. SHORT TERM.....MCS LONG TERM......JAD AVIATION.......JAD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT THU OCT 7 2010 COZ001>014-017>023-UTZ022>025-027>029-081145- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT THU OCT 7 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS EASTERN UTAH AND WESTERN COLORADO THROUGH TONIGHT. A FEW STORMS MAY BE SEVERE THIS AFTERNOON AND EARLY EVENING WITH LARGE HAIL AND WIND GUSTS TO OVER 60 MPH POSSIBLE. COLDER AIR ARRIVES OVERNIGHT AND WILL DRIVE SNOW LEVELS DOWN TO AROUND 10000 FEET BY FRIDAY MORNING. THIS WILL RESULT IN LIGHT SNOW ACCUMULATIONS OVER THE THE NORTHERN AND CENTRAL MOUNTAINS OF WESTERN COLORADO WITH AMOUNTS FROM 1 TO 3 INCHES EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL SLOWLY DIMINISH FROM THE SOUTHWEST ON FRIDAY THROUGH FRIDAY EVENING AS THE TROUGH MOVES TO THE EAST. A FEW MOUNTAIN RAIN OR SNOW SHOWERS WILL CONTINUE TO BE POSSIBLE THROUGH SATURDAY AFTERNOON...MAINLY NORTH OF INTERSTATE 70. THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL INCREASE SLIGHTLY ON MONDAY AND TUESDAY...ESPECIALLY OVER THE NORTH...AS A WEAK DISTURBANCE PASSES OVER THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY AND INTO THIS EVENING. JDC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 434 PM MDT THU OCT 7 2010 COZ001-002-072330- CENTRAL YAMPA RIVER BASIN CO-LOWER YAMPA RIVER BASIN CO- 434 PM MDT THU OCT 7 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MOFFAT COUNTY UNTIL 530 PM MDT... AT 432 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 35 MILES NORTHWEST OF MEEKER...OR 35 MILES WEST OF CRAIG...MOVING NORTH AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAYBELL... SUNBEAM... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. MCS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
526 PM MDT THU OCT 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM TSTM WND GST 3 E RIFLE 39.55N 107.72W
10/07/2010 M64 MPH GARFIELD CO ASOS
&&
EVENT NUMBER GJT1000695
EHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
526 PM MDT THU OCT 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM TSTM WND GST 3 E RIFLE 39.55N 107.72W
10/06/2010 M64 MPH GARFIELD CO ASOS
CORRECTED DATE AND TIME OF EVENT
&&
EVENT NUMBER GJT1000695
EHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 541 PM MDT THU OCT 7 2010 COZ006-009-011-017-080030- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN CO-GRAND AND BATTLEMENT MESAS CO-GRAND VALLEY CO-UNCOMPAHGRE PLATEAU/DALLAS DIVIDE CO- 541 PM MDT THU OCT 7 2010 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DELTA...CENTRAL MESA AND CENTRAL MONTROSE COUNTIES UNTIL 630 PM MDT... AT 535 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18 MILES NORTHEAST OF NUCLA...OR 25 MILES WEST OF MONTROSE...MOVING NORTH AT 40 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN WHICH MAY FLOOD LOW LYING AREAS AND NORMALLY DRY WASHES. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ESCALANTE FORKS... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. MCS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
550 PM MDT THU OCT 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM TSTM WND GST 1 S MEEKER 40.04N 107.89W
10/07/2010 M58 MPH RIO BLANCO CO ASOS
&&
EVENT NUMBER GJT1000696
EHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
550 PM MDT THU OCT 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM TSTM WND GST 1 S MEEKER 40.04N 107.89W
10/07/2010 M58 MPH RIO BLANCO CO ASOS
&&
EVENT NUMBER GJT1000696
EHThe Grand Junction radar (KGJX), 217 km away, was scanning. The volume nearest the first event began at 00:13 UTC.
1 funnel cloud. Local standard time, as filed.
A Uintah Basin resident photographed a funnel cloud near Whiterocks.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, October 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256169.